Health officials in New Mexico are investigating two suspected cases of traumatic botulism in citizens who injected drugs. The state noted two previous cases in January, most of which were related to injecting black resin heroin and methamphetamine.
On average, about 20 people in the United States are diagnosed with traumatic botulism each year. Many patients report the appearance of black resin heroin on the skin or an increase in muscle mass, but it is not clear whether it is directly related to the microbe. According to the Centers for Disease Control and Prevention (CDC).
According to the New Mexico Health Department (NMDOH), two new cases involving a 26-year-old woman in Rio Arriba County and a 40-year-old man in Bernalillo County.
Although botulism is rare, it can lead to serious illness or even death. This is caused by a toxin that affects the body’s nerves. Early symptoms, according to the CDC, may include weakness in the muscles that control the eyes, face, mouth, and throat, which can spread to the neck, arms, body, and legs. It can also affect the muscles associated with breathing, causing the person to ache.
HHS announces pandemic-related mental health problems, $ 3B to address substance abuse
Other symptoms that usually appear a few days after the injection of a contaminated drug include double vision, blurred vision, drooping eyelids, slurred speech, difficulty swallowing, thick tongue, and dry mouth. and even paralysis.
According to the CDC, wound spores can occur if bacterial spores enter the wound and produce toxins. In addition to occurring after injecting drug use, it has also been reported in people with traumatic injuries such as motorcycle accidents or surgery.
The treatment requires an antitoxin, which can stop it from doing more damage, but cannot reverse the damage it has already caused, warns the CDC. It may also take several weeks or months in the hospital after treatment.
Click here to download the LOVEBYLIFE NEWS program
“NMDOH recommends that all clinicians be careful in cases of traumatic botulism, especially when injecting drugs; call the Ministry of Health 24/7/365 on 505-827-0006 to report any suspected cases. so that the antitoxin can be taken immediately. It should be taken as soon as possible; and warn those who inject the drug with traumatic botulism, including informing them of the signs and symptoms and the need to seek immediate medical attention. ” warned the health department.